FEN PHEN

FEN PHEN

What is Fen Phen?

Fen Phen refers to the use in combination of fenfluramine and phentermine which are appetite suppressants for the short-term (a few weeks) management of obesity. Phentermine has also been used in combination with dexfenfluramine. Dexfenfluramine is marketed under the name of Redux and fenfluramine under the brand name Pondimin.

What are the Dangers?
    
The combination of fenfluramine and phentermine has been associated with the development of serious cardiac valvular disease. Fen Phen may cause the valves that regulate blood flow through the heart and lungs to become leaky. Valvular damage may ultimately produce severe heart and/or lung disease. Medications may help heart function. However, if the damage is severe, the person my have to undergo surgery to replace the valves.

The use of fenfluramine and dexfenfluramine has also been found to have a significant association to primary pulmonary hypertension (PPH). Primary pulmonary hypertension (PPH) is a rare lung disorder in which the blood pressure in the pulmonary artery rises far above normal levels.  Studies have shown that it can be several years after having stopped taking diet drugs that patients develop the disease. Medical experts have testified that there is a potential latency of ten or more years between the last date on which a patient is exposed to diet drugs and the date at which the patient develops the first symptoms of what is ultimately diagnosed as PPH.

What are Signs and Symptoms?

A patient may have no symptoms. The physician may hear a new heart murmur, or changes may be detected with by a cardiologist using a non-invasive test called an echocardiogram. If the disease is severe, the patient may experience shortness of breath, swelling of the legs, fainting, chest pain and excessive tiredness.

FDA Action:

In July 1997, researchers at the Mayo Clinic and Mayo Foundation reported 24 cases of rare valvular disease in women who took the Fen Phen combination therapy. Subsequently, the FDA received 66 additional reports of heart valve disease. It was suggested that approximately 30 percent of the patients taking Fen Phen had abnormal valve findings, primarily aortic regurgitation. Based upon the data accumulated, the manufacturers withdrew the products from the market and the FDA recommended that patients stop taking the drugs.
          
In October 1999, American Home Products Corporation, makers of the drug combination fen-phen, agreed to pay $3.75 billion in compensation to thousands of people who developed health problems due to taking this drug.